Are My Medications Causing Weight Gain?Weight Loss with better prescriptions« click for printable PDF version

Many people blame their weight gain on prescription medications. Indeed, certain prescriptions do include weight gain as an unintended side-effect. Read on, and I will try to help you take a critical look at your medicine cabinet and list a few alternatives to some of the most common medications.

Nearly half of all Americans are taking at least one prescription drug, and this rises to nearly 90% of those over 60 years old. In addition, over 50 of the most popular drugs have weight gain as a side-effect. So prescription-related weight gain is a very real and widespread problem.

Weight gain is a documented side-effect of many prescription drugs, including those used to treat diabetes, migraines, mood problems and high blood pressure (hypertension).

The good news is that there are alternatives to avoid this weight gain in some cases.

The not-so-good news is that in some other cases weight gain may be the dark shadow of a bright future in treating a more serious problem.

Research has shown that at least 50 common prescription drugs include weight gain as an unintended side-effect. Some of the most recognizable offenders which may be adding to your weight gain problem are listed below:

    - Elavil, Tofranil, Zoloft, Paxil (antidepressants)

    - Nexium, Prevacid (anti-heartburn)

    - Zyprexa (anti-pschyotic)

    - Depakote (anti-seizure)

    - Diabinese, Diabeta (diabetes)

    - Inderal (hypertension)

    - Prednisone (corticosteroid)

Now, not all of these prescription medicines will bring about a significant weight gain in every person. Some may cause a weight gain of just a few pounds in some people, while others may cause a gain of 5-10-15 pounds in others. In the extreme cases ? especially with Corticosteroids ? patients may see an ongoing and substantial weight gain of 30 pounds or more.

Does this mean that you should stop taking or never take any of the above drugs? Not at all. In fact, your doctor may be prescribing this drug to treat a much more serious problem than the weight gain itself.

If you are concerned about your weight gain as it may relate to your prescription medicines, then the right thing to do is to speak to your doctor about it.

The thing to remember about prescription medications is that there is very often one or more alternatives to a drug that may be causing weight gain in your situation.

Some people even find that a switch in prescription medications may actually include a beneficial side-effect of weight loss, instead of weight gain. For example, Prozac and Wellbutrin, both of which are antidepressants, have been known to include weight loss as a side-effect, even though other drugs for depression are well-known to bring on weight gain.

Further complicating your choices are the fact that the weight gain which you associate with the prescription may not actually be a chemically-based side-effect. Instead, the weight gain may be related to other factors ? such as a change in mood of someone taking an antidepressant, leading him or her to eat more.

Lastly, remember that we are all unique human beings and that every drug will affect each person somewhat differently. Some people may gain weight while taking one prescription, while their neighbor may see the exact opposite effect.

In the face of all this confusion, what is a person to do?

The best option in all cases is to live well ? so if you are on medications to fight the side-effects of being overweight (hypertension, diabetes, etc.), then the very best thing to do is to lose the excess weight first. Doing that may just eliminate the need for the prescription and end the discussion.

The second option ? if the medications you are taking are not to fight the side-effects of being overweight ? is to have an informed discussion with your doctor, weighing the effectiveness of the alternative against the potential avoidance of unintended weight gain.

To help you in that discussion, We've posted a short list of prescriptions with documented weight gain effects in some patients online - click here to see the list

If you are not yet on the WeightWorks program and want to learn more about how we can help, please complete our online get-acquainted questionnaire. Enter the coupon code "ARTICLE50" and we will take 50% off the cost of an initial doctor consultation to review your situation, make suggestions and answer any questions you may have.

Click here to go to the questionnaire.

   - - Yours in health,   The Doctors of WeightWorks

        Back to All Articles